Lithium Intoxication

Illness script for Lithium Intoxication: 1) Acute intoxication occurs generally in patients at risk for suicidality attempt an overdose and then present with acute GI symptoms followed by late neurologic sequelae (AMS, ataxia, and neuromuscular excitability), and 2) Chronic intoxication occurs in patients on lithium stably for long periods of time with a change in clearance (kidney injury, new medication, etc.)such that levels build slowly. These patients present initially with neurologic findings (same as above) with concomitant nephrogenic DI. 

1. How do you manage lithium intoxication? In general, three parts to management: 1) Stop the offending agent (duh), 2) Hydration due to concurrent hpyovolemia/dehydration as well as to promote higher GFR, and 3) HD if intoxication is severe. Consulting nephrology can be helpful earlier on, as evidence to strictly guide when to start HD is lacking.